Wisconsin, 2006

Winter Storm in Wisconsin, March 13, 2006

March 13, 2006 · NWS GRB · 6 events in 6 counties and zones

Low pressure, that moved from the plains to upper Michigan, deepened as it passed through Wisconsin, and left a swath of heavy snow across the north central part of the state. Winds behind the system were strong, with frequent gusts of more than 30 mph, causing significant blowing and drifting snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure, that moved from the plains to upper Michigan, deepened as it passed through Wisconsin, and left a swath of heavy snow across the north central part of the state. Winds behind the system were strong, with frequent gusts of more than 30 mph, causing significant blowing and drifting snow. Thundersnow contributed to the high snowfall totals in Vilas county near the Michigan border, including 17.5 inches at Presque Isle, 14.1 inches at Land O Lakes, 14.0 inches at Manitowish Waters and 12.0 inches at Phelps. Some of the other high snowfall amounts included 9.5 inches at Boulder Junction (Vilas co.), 8.6 inches at Conover (Vilas co.), 8.5 inches at Eagle River (Vilas co.), 8.0 inches at Hiles (Forest co.), 6.8 inches at Minocqua (Oneida co.), 6.4 inches at Tomahawk (Lincoln co.), 6.3 inches at Florence (Florence co.) and 6.0 inches at Elcho (Langlade co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 13, 4:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 13, 4:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CST MON MAR 13 2006

.SHORT TERM...TODAY THROUGH TUESDAY...MAIN CONCERN THIS PERIOD IS STATE
OF CURRENT WARNINGS AND ADVISORIES.  STILL MUCH TREPIDATION WITH THIS
FORECAST THOUGH WILL LET SCENARIO PLAY OUT. UPDATES MADE BY PREVIOUS
SHIFT STILL LOOK GOOD. MODELS FAIRLY SIMILAR THIS PERIOD...THOUGH HAVE
TRENDED TOWARDS 00Z GFS RUN WHICH SHOWS CURRENT LULL IN ACTIVITY OVER
NORTHEAST WISCONSIN. RADAR TRENDS SHOW SHOWER ACTIVITY INCREASING OVER
SOUTH CENTRAL WISCONSIN AHEAD OF JET. FURTHER WEST DEFORMATION ZONE
STILL ORGANIZING TO THE NORTHWEST OF SURFACE LOW...THIS AREA TO PUSH
THROUGH NORTHEAST WISCONSIN DURING THE DAY TODAY AS LOW LIFTS NORTHEAST
INTO THE EASTERN U.P. BY THIS EVENING. MODELS SHOW SIG LIFT OVER AREA
THIS MORNING AND FIRST PART OF AFTERNOON...SO FEEL WARNING/ADVISORY
CRITERIA STILL WILL BE MET. CONCERNS THOUGH WITH CONVECTIVE NATURE OF
SYSTEM.

LOW DEEPENS BY ANOTHER 10 MB AS PUSHES INTO MICHIGAN...WITH WINDS
EXPECTED TO INCREASE FROM THE NORTHWEST THIS AFTERNOON.  WINDS RIGHT OFF
THE SURFACE TO INCREASE TO NEAR 35KTS.  WET NATURE OF SNOW WILL LIMIT
BLOWING POTENTIAL...BUT WILL MENTION SOME IN NEXT WARNING ISSUANCE.

SYSTEM PULLS AWAY TONIGHT...WITH SNOW COMING TO AN END...EXCEPT FOR SOME
LAKE EFFECT SHOWERS OVER FAR NORTH CENTRAL WI.  WILL NOT GET CARRIED
AWAY WITH SNOW THERE SINCE WINDS SHIFT TOO WESTERLY BY TUE AFTERNOON.

.LONG TERM...TUESDAY NIGHT THRU SUNDAY. LAKE EFFECT SNOW TUESDAY NIGHT
AND WARM ADVECTION SNOW FROM SURFACE LOW MOVING BY TO THE SOUTH ON
THURSDAY ARE THE MAIN CHALLENGES FOR THIS FORECAST PERIOD. SUBSIDENCE
INVERSION AND DRYING SHOULD KEEP MOST OF ACCUMULATING SNOW IN THE UPPER
PENINSULA CLOSER TO THE LAKE TUESDAY NIGHT. WILL KEEP MENTION OF SNOW
SHOWERS FOR NORTHCENTRAL WISCONSIN. SURFACE LOW FORECAST TO TRACK FROM
THE CENTRAL PLAINS TO CENTRAL ILLINOIS DURING THE MIDDLE OF THE WEEK.
LOOKS LIKE THE SYSTEM WILL BE TOO FAR SOUTH TO BRING US MUCH SNOW...
ESPECIALLY WITH DRY NORTHEAST SURFACE FLOW.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY TONIGHT THROUGH 4 PM MONDAY
WIZ021-073-074-

WINTER WEATHER ADVISORY TONIGHT THROUGH 4 PM MONDAY
WIZ020-030-031-

WINTER STORM WARNING TONIGHT THROUGH 4 PM MONDAY
WIZ005-010>013-018-019-
&&

TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 13, 6:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST MON MAR 13 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG AREA OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST THROUGH THE
GREAT LAKES REGION TODAY. A BAND OF HEAVY SNOW WILL FALL ACROSS NORTHERN
WISCONSIN WITH ACCUMULATIONS OF 6 TO 10 INCHES EXPECTED. A WINTRY MIX OF
RAIN...SLEET AND SNOW WILL OCCUR OVER PARTS OF CENTRAL AND NORTHEAST
WISCONSIN THIS MORNING INTO THE AFTERNOON HOURS. WINTER STORM WARNINGS
OR ADVISORIES REMAIN IN EFFECT FOR MUCH OF NORTHERN WISCONSIN.

PEOPLE WITH TRAVEL PLANS TONIGHT INTO MONDAY MORNING ARE URGED TO
KEEP ABREAST OF THE LATEST WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY

LAKE EFFECT SNOW SHOWERS WILL LINGER INTO TUESDAY AND WILL BRING SOME
SNOW ACCUMULATION TO PARTS OF NORTH CENTRAL WISCONSIN...ESPECIALLY VILAS
COUNTY.

ANOTHER AREA OF LOW PRESSURE IS FORECAST TO AFFECT THE REGION LATE
WEDNESDAY NIGHT INTO THURSDAY. THE EXACT TRACK OF THIS STORM IS STILL
UNCERTAIN AT THIS TIME...HOWEVER SNOW ACCUMULATIONS ARE POSSIBLE...
ESPECIALLY SOUTH OF A LINE FROM WAUSAU TO STURGEON BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY SNOWFALL REPORTS OR OCCURRENCES OF
FREEZING PRECIPITATION TODAY AND TONIGHT.

LMZ521-522-541>543-564-141200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
600 AM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS WILL BACK DOWN FOR A TIME TODAY THEN SHIFT
NORTHWEST AND STRENGTHEN ONCE AGAIN.  A SMALL CRAFT ADVISORY HAS BEEN
ISSUED WITH GALE WARNINGS IN EFFECT FOR TONIGHT OVER THE OPEN WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY

NORTHWEST WILL REMAIN STRONG THROUGH TUESDAY WITH POSSIBLE SMALL CRAFT
ADVISORIES BEING NEEDED.

TE
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
March 13, 6:00 AM CST to 4:00 PM CST
Where
Vilas forecast zone
Reported by
UTILITY COMPANY
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
March 13, 6:00 AM CST to 4:00 PM CST
Where
Oneida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
March 13, 6:00 AM CST to 4:00 PM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
March 13, 6:00 AM CST to 4:00 PM CST
Where
Florence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
March 13, 6:00 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
March 13, 6:00 AM CST to 4:00 PM CST
Where
Langlade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499117, 5499118, 5499119, 5499120, 5499121, 5499122.